Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Help my nausea. Please!
Feb 16, 2000

I was on Combivir when I was pregnant Sept'98-March'99 and was nauseous the whole pregnancy (but delivered a negative baby! By the way, I was diagnosed positive when 2 months pregnant). The nausea stopped the day after I gave birth and I continued on Combivir for 2 weeks after the pregnancy, but switched due to severe anemia (now fixed by Procrit).

I switched to Rescriptor, D4T and Zerit from March'99-Jan'00, but in December '99 my feet went numb and my increase in waist and breast size by several inches in diameter (to say the least) and peripheral wasting of arms and legs could no longer be explained by the pregnancy. It was the d4T. In addition, for the last month of the medications I had an upset stomach. So, I switched again a month ago.

Hence, back to AZT-- (200 mg. twice/day), 3TC (200 mg./day) and Viramune (350mg/day). I'm on less because I'm down to 114 lbs. and my doctor thought it was best. I was OK for the first few days, but I'm sick. I dry heave in the morning and throw up stomach acid or food in the afternoon. I've done everything on the GMHC check list for managing nausea and I'm still suffering. I can't bear switching again and don't even know to what-- they all have side effects.

What can I do or could this be caused by something else (no, I'm not pregnant!) or is there any medication that can help the nausea that doesn't come with its own list of side effects (I'm not all that big on getting loopy on marinol either??? I teach at a college...).??? By the way, my viral load has been undetectable since starting medication in Sept. '98 six months after seroconversion and my t-cells are 650 and my red blood cells are now well above normal.

Thanks for your help. I need to function here (I have a 1 year old running around!)

Response from Dr. Kakuda

I have to agree with Dr. Henry regarding AZT as a probable cause of nausea. I have had several patients complain about dry heaves and vomiting similar to your situation. What I typically recommend is to try taking the AZT with food (this slows down the absorbtion of the drug). The blander the food, the better since some foods (greasy or spicy food) can upset the stomach on their own. Many of the patients I see with nausea have said mint (e.g. chewing gum or in tea) has helped them tremendously - give that a try. The Glaxo website has some more tips that you may want to try: http://www.treathiv.com/patinfo/sideeffects/managing/homerem.html

If these methods fail, there are drugs (called anti-emetics) that may be of help. Besides Marinol, Reglan and Compazine you may want to try Antivert, Tigan, or Zofran (this drug is expensive and may not be covered by your insurance). I would consider switching to abacavir (Ziagen) as a last resort. Hope this helps.

TNK



Previous
pcp
Next
Drug tremor?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement